Crossing the Line

April 4th was Day 1 of my 7th cycle of LDK378.

For two weeks I’ve been taking 300mg / day: an off-protocol dose approved by Novartis. Both Dr. R and Dr. Shaw hoped that by reducing the dose I could avoid or experience less nasty side effects. It seemed to help – but only for a few days.

Although I’m not a medical professional, I do have a theory as to what is going on inside my body. I believe the drug needs to accumulate to a certain level before I experience the most severe side effects. And I’ve thought of a way to help others visual my hypothesis.

The Setup
In this demonstration we will use a regular drinking glass, water, a wax crayon, and a liquid measuring cup. LDK378 will be represented by water, and my body is the glass. I choose this analogy because a drug will leave my body over time just as water will leave a glass over time. How quickly a drug leaves the body depends on its elimination half-life; water leaves a glass via evaporation. Both processes rely on complex variables which we will ignore for the purpose of this demonstration. (My sandbox, my rules!)

The Demonstration
Let’s get started. (Please follow along in your mind.) Take the empty glass and, using a wax crayon, draw a horizontal line about 1″ down from the top of the glass.

This line represents maximum toxicity: cramping episodes, abdominal pain and a general unwell feeling throughout the day. As we near the line, I become sicker. Once we are at and over the line, the maximum effects do not change.

On the first day of our demonstration we pour 1 1/4 cups of water into the glass. That represents one dose. The water is far from the line on the glass, and I feel relatively okay. During the next 24 hours, some water evaporates from the glass.

On the second day we pour another 1 1/4 cups of water into the glass. We are just below the line now, and while I’m painful, I haven’t had any bad cramping episodes. Water continues to evaporate, slowly.

On Day 3 we pour another 1 1/4 cups of water into the glass. It goes above the line; this is the first day I am very sick.

Daily dosing continues until I get to the point where I need a break. We stop pouring water.

My first and second days off I am still very sick. The third day off I am moderately sick. But by my fourth day off, I’m starting to feel a little better. The water has evaporated below the line.

A few more days pass, and the doctor decides it’s time to try a dose reduction. The glass is nearly empty as we begin again.

On Day 1 we pour the new dose, 1 cup, into the glass. We do the same on Days 2 and 3. Because we are using a smaller dose – and the water continues to evaporate at the same rate – we don’t reach the line on the glass until Day 4. That means it took an additional day before I was extremely ill. Daily dosing continues, and I’m miserable.

I take another break; the doctor lowers my dose again. This time we repeat with a dose of 3/4 cup. The pattern continues, and it takes more time until the water reaches the line.

Finally we try a very small dose, a 1/2 cup of water, each day. On this lowest dose, it takes the most days until we reach the line. Evaporation appears to have the biggest impact, even though its rate is unchanged.

The key takeaway is this: Once the line has been reached and for as long as it is exceeded, the side effects are just as bad on the lowest dose as they were on the highest.

The only way to avoid toxicity is to have a dose equal to the amount of daily evaporation so the water never reaches the line on the glass. In terms of LDK378, I would need to take a dose that would be eliminated from my body within 24 hours.

Next Steps
My recent CT scan showed a tiny bit of improvement at the 450 mg daily dose. Now I am down to 300 mg. The doctor and I agreed that I will continue taking the medication, but that I am allowed to take some days off when I deem it necessary. Most recently, I broke after 5 straight days of the most extreme side effects. After 3+ days off I felt right as rain!

My next scan is on May 13th. We will then know if the schedule I can tolerate has had any impact on my cancer. If it hasn’t, I have to make some sort of decision. Do I stay on a medicine that works and return to a high dose with no days off? Or do I pursue a new treatment? Only time (and scans) will tell…

Advertisements

4 responses to “Crossing the Line

  • Craig

    FWIW, in case it helps your picture of what you are experiencing, I think the half-life of LDK378 is thought to be about 36 hours, i,e., half of whatever is present at one moment is gone 36 hours later. You can check that with your doctors (and I assume there is also variation among individuals).

    • Jessica

      Thanks, that’s good to know. I wasn’t able to find it listed anywhere. My demo isn’t meant to be super scientific, of course, just a visualization. 😊

  • Pat Poling

    Your analogy is on the mark! You have a great knack for explaining things. Your blog is the best I’ve found regarding this diagnosis. I always learn from you and look forward to your next bits of wisdom. You and Seth are in my prayers.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: